Alert archive / Michigan / Beach Hazards Statements in 2022
Beach Hazards Statement 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 23, 2022, 3:27 PM EDT for 6 counties in Michigan. It took effect at Jul 23, 2022, 8:00 PM EDT. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2022, 3:27 PM EDT (19:27 UTC)
- In effect from
- Jul 23, 2022, 8:00 PM EDT
- Expired
- Jul 25, 2022, 12:00 PM EDT
- In force
- 40 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
771 WHUS43 KGRR 231927 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 327 PM EDT Sat Jul 23 2022 MIZ050-056-064-071-240330- /O.CAN.KGRR.BH.S.0011.000000T0000Z-220723T2000Z/ /O.NEW.KGRR.BH.S.0012.220724T0000Z-220724T2000Z/ Muskegon-Ottawa-Allegan-Van Buren- 327 PM EDT Sat Jul 23 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 8 PM EDT this evening through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ037-043-240330- /O.NEW.KGRR.BH.S.0012.220724T0000Z-220724T2000Z/ Mason-Oceana- 327 PM EDT Sat Jul 23 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From 8 PM EDT this evening through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
6 follow-up statements
912 WHUS43 KGRR 240739 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 339 AM EDT Sun Jul 24 2022 MIZ037-043-050-056-064-071-241545- /O.CON.KGRR.BH.S.0012.000000T0000Z-220724T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 339 AM EDT Sun Jul 24 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From 8 PM EDT this evening through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
355 WHUS43 KGRR 241501 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1101 AM EDT Sun Jul 24 2022 MIZ037-043-050-056-064-071-242000- /O.CON.KGRR.BH.S.0012.000000T0000Z-220724T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1101 AM EDT Sun Jul 24 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From 8 PM EDT this evening through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Gusty southwest winds will result in 4 to 6 foot waves that to wash over piers and result in dangerous currents into this this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
340 WHUS43 KGRR 241917 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 317 PM EDT Sun Jul 24 2022 MIZ037-043-050-056-064-071-250330- /O.EXT.KGRR.BH.S.0012.000000T0000Z-220725T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 317 PM EDT Sun Jul 24 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 2 AM EDT MONDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Until 2 AM EDT Monday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
638 WHUS43 KGRR 250301 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1101 PM EDT Sun Jul 24 2022 MIZ037-043-050-056-064-071-251115- /O.EXT.KGRR.BH.S.0012.000000T0000Z-220725T2100Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1101 PM EDT Sun Jul 24 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through Monday afternoon. * IMPACTS...Northwest to north winds will increase to 15 to 25 knots tonight into Monday. Waves will reach the 3 to 5 foot range tonight into Monday. North sides of north piers will be dangerous places to swim on Monday as the piers will intercept longshore currents sweeping down the beach resulting in strong structural currents flowing out the piers. Beaches of concern on Monday include Stearns Park in Ludington, Mears State Park in Pentwater, Muskegon State Park, Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ DUKE
952 WHUS43 KGRR 250725 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 325 AM EDT Mon Jul 25 2022 MIZ037-043-050-056-064-071-251530- /O.CON.KGRR.BH.S.0012.000000T0000Z-220725T2100Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 325 AM EDT Mon Jul 25 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through Monday afternoon. * IMPACTS...Strong currents will make north sides of north piers dangerous places to swim on Monday. Beaches of most concern include Stearns Park in Ludington, Mears State Park in Pentwater, Muskegon State Park, Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
790 WHUS43 KGRR 251600 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1200 PM EDT Mon Jul 25 2022 MIZ037-043-050-056-064-071-251700- /O.CAN.KGRR.BH.S.0012.000000T0000Z-220725T2100Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1200 PM EDT Mon Jul 25 2022 ...BEACH HAZARDS STATEMENT IS CANCELLED... The conditions have become safe once again since the winds have decreased a safe strength and the waves to a safe height. $$ wdm
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 23, 1:50 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 23, 1:50 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
150 PM EDT Sat Jul 23 2022
LATEST UPDATE...
Update/Aviation
.UPDATE...
Issued at 145 PM EDT Sat Jul 23 2022
The waves were still running around 3.5 feet for Port Sheldon and
Muskegon so we extended the small craft and beach hazards for a
few more hours.
UPDATE Issued at 936 AM EDT Sat Jul 23 2022
Gusty south to southwest winds on the backside of the departing
convection have generated waves up to around 4 feet for central
and southern marine zones. We issued a beach hazards statement
through early afternoon today.
Incoming 12z models are still showing a line of storms rolling in
this evening from the west northwest. Damaging winds look to be
the primary risk with an increased potential for widespread power
outages. VWP from KBIS was showing 80kt at 500 mb recently behind
the upstream complex. WV satellite presentation is impressive with
the strong mid level wave dropping into nw ND. KMPX 12z sounding
showed an EML...so a supportive environment for a higher impact
event exists.
&&
.DISCUSSION...(Today through next Friday)
Issued at 344 AM EDT Sat Jul 23 2022
-- Round of showers and storms early this morning --
Showers and storms are beginning to fill in from Southern Lake
Michigan westward into Eastern Iowa at 300am. This activity is
located on the axis of the low level jet and within a zone of
850mb moisture transport. Roughly the same setup will remain in
place through daybreak with an increase in 850mb transport across
Southwest Lower Michigan. The HREF supports an increase in showers
and storms into our area the remainder of the night, likely
peaking in coverage around 12z. The storms will gradually shift to
the south and east by the midday hours of Saturday. This
convection is elevated in nature which makes locally heavy rain
and hail the two main threats. Storms will repeat over the same
areas so some localized flooding is possible late tonight and into
Saturday morning towards South Haven and Kalamazoo. PWAT values
surge from 1.1 inches to 1.7 inches in the next 6 to 8 hours. This
low level surge in moisture will produce more storms and storms
that are capable of locally heavy rain. 1-2 inch rains in a short
amount of time are certainly in the realm of possibilities. The
stronger updrafts will be capable of hail towards 1 inch in
diameter early this morning.
We expect the storms to tail off during the morning hours as the
low level jet loses steam. In fact we see skies turning partly to
mostly sunny this afternoon which will allow for air mass recovery
where storms occur this morning.
-- Another more significant, likely severe round this evening --
A shortwave in the mid levels will race east-southeast across the
Northern Plains today and reach the Western Great Lakes this
evening. A weak surface low will be associated with the mid level
wave which will bring a warm front back into the heart of the GRR
forecast area by this evening. The wind fields late this afternoon
and evening respond to the mid level wave with increasing winds at
both 850mb and 500mb. The 850mb low level jet increases to 35-45
knots and the 500mb mid level jet increases to around 50 knots.
For mid summer in the Great Lakes it doesn't get much better.
Instability should be more than enough for severe weather with the
higher values west of Lake Michigan, 3000-4000 J/KG of MUCAPE. We
should see values at least in the 2000-3000 J/KG range. Several
runs of the SPC HREF have been showing a squall line move to the
vicinity of Lake Michigan around 00z give or take a couple of
hours. Given the instability and strong winds through the depth of
the convective layer, severe weather looks likely Saturday
evening in Southwest Lower Michigan. We are expecting a rapidly
moving squall line to sweep into and through the area Saturday
evening. To early to nail down the intensity of the winds, but
severe levels are very possible. Therefore, we agree with the SPC
upgrade to an Enhanced severe weather outlook for our area.
The convection will likely move the effective front into the
Southern Great Lakes overnight Saturday night into Sunday and we
will likely see additional storms training over Southern Lower
Michigan during this time frame. A threat for heavy rain and
flooding will continue into Sunday afternoon for these areas.
-- Mid week upper trough digging into the Great Lakes --
Sunday night into Tuesday will largely be dry with high pressure
situated over the area at the surface. It will cool off some
during this time frame as 850mb temperatures drop to around 10C on
Monday.
An upper trough will develop over the Great Lakes from Wednesday
night into Friday. A better chance for rain looks to occur
Wednesday into Thursday with the passage of a cold front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 145 PM EDT Sat Jul 23 2022
Confidence is increasing with the timing and impacts of the line
of storms expected to track through the TAF sites this evening.
Thus we added wind gusts and prevailing thunderstorms for a few
hours. While we feature the risk for thunderstorms decreasing
later tonight...the atmosphere remains unstable so we could see
some TAF sites encountering storms well into the night. MVFR
ceilings are expected to move in for at least part of Sunday
morning. A potential for thunderstorms to redevelop for the
southern TAF sites of KAZO...KBTL and KJXN may occur.
&&
.MARINE...
Issued at 344 AM EDT Sat Jul 23 2022
Two main concerns for the marine interests of winds and storms
this morning and again tonight.
A low level jet over the area this morning will likely kick up a
wave field at least into the 2-4 foot range. A bit ago the
southern Lake Michigan buoy was gusting to around gale force
actually. These type of low level jet events usually result in
waves rolling into the beaches at daybreak. The Small Craft
Advisory was issued for this exact reason yesterday and we have
maintained it through 200pm today from Whitehall southward.
There will be a brief lull in the activity Saturday afternoon and
early evening before another low level jet moves in this evening.
The LLJ will be accompanied by a squall line that will produce its
own wave field. So, we are expecting to need another Small Craft
Advisory tonight, but we want to see how this morning's SCA plays
out first. We may be able to shift gears into a new SCA and
possible Beach Hazards Statement at midday for this evening into
Sunday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 4 PM EDT this afternoon for MIZ050-
056-064-071.
Beach Hazards Statement from 8 PM EDT this evening through
Sunday afternoon for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 8 PM this evening to 4 PM EDT Sunday
for LMZ844>849.
Small Craft Advisory until 4 PM EDT this afternoon for
LMZ844>847.
&&
UPDATE...MJS
DISCUSSION...Duke
AVIATION...MJS
MARINE...DukeHazardous weather outlook, Jul 23, 9:55 AM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 955 AM EDT Sat Jul 23 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-240815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 955 AM EDT Sat Jul 23 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight We will likely have a lull in the thunderstorm activity this afternoon with another more significant round of storms this evening. A squall line is looking increasingly likely this evening. Winds to 60 mph or higher will be possible between 600pm and midnight. Additional heavy rain with the potential for localized flooding will continue into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday More storms are expected across Southern Lower Michigan on Sunday. Locally heavy rain and the potential for flooding may be the biggest threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ844>849-240815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 955 AM EDT Sat Jul 23 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A potential significant round of storms is expected this evening. Strong wind gusts to near or in excess of 50 knots are possible. Waves will be elevated and will pose a threat to smaller craft and swimmers this morning and again tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional storms are expected on Sunday, especially south of Muskegon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. DUKE MJS
In the hours before
Local storm report, Jul 23, 10:11 AM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1011 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM NON-TSTM WND DMG BURLINGTON 42.11N 85.08W
07/23/2022 CALHOUN MI UTILITY COMPANY
SEVERAL POWER OUTAGES ACROSS SOUTHWEST
CALHOUN COUNTY AND SOUTHEAST KALAMAZOO
COUNTY. SPOTTER ESTIMATES FREQUENT GUSTS TO
45 MPH. WINDS EMANATING FROM NORTHERN
INDIANA THUNDERSTORM MESOHIGH.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:14 AM EDT | Special Marine Warning | GRR | 91 min | |
| Jul 23, 3:30 AM EDT | Special Weather Statement | GRR | Allegan | 60 min |
| Jul 23, 3:44 AM EDT | Special Marine Warning | GRR | 91 min | |
| Jul 23, 5:14 AM EDT | Special Marine Warning | GRR | 61 min | |
| Jul 23, 8:14 AM EDT | Special Marine Warning | GRR | 61 min | |
| Jul 23, 9:14 AM EDT | Beach Hazards Statement | GRR | Allegan, Muskegon, Ottawa, Van Buren | 6 hr |
| Jul 23, 3:28 PM EDT | Small Craft Advisory | GRR | 45 hr | |
| Jul 23, 7:57 PM EDT | Special Marine Warning | GRR | 2 hr |
Nearby
Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.